Alert archive / West Virginia / Flash Flood Warnings in 2014
Flash Flood Warning 27, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Aug 2, 2014, 6:00 PM EDT for Kanawha County, West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2014, 6:00 PM EDT (22:00 UTC)
- Expired
- Aug 2, 2014, 9:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Kanawha County, WV
The radar
The Charleston,WV radar (KRLX), 26 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 6:34 PM EDT | HEAVY RAIN 1.5 | Glasgow, WV | MUD SLIDE ON MACCORKLE AVE BETWEEN EAST BANK AND CROWN HILL...BOTH LANES CLOSED -- RAINFALL OF 1.5-1.75 ESTIMATED FROM RADAR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 509 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
438
WGUS51 KRLX 022200
FFWRLX
WVC039-030100-
/O.NEW.KRLX.FF.W.0027.140802T2200Z-140803T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
600 PM EDT SAT AUG 2 2014
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN KANAWHA COUNTY IN WEST VIRGINIA...
* UNTIL 900 PM EDT
* AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PRATT...
MARMET...GLASGOW...EAST BANK...CHESAPEAKE...CEDAR GROVE AND BELLE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED BUT NOT LIMITED TO THE THE FOLLOWING
STREAMS AND DRAINAGES...CABIN CREEK...COAL FORK...LONGBOTTOM
CREEK...SLACK BRANCH.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
CHARLESTON.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT HIGH WATER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3807 8149 3806 8151 3807 8152 3810 8153
3811 8152 3812 8153 3816 8154 3825 8162
3832 8144 3842 8140 3832 8127 3804 8147
$$
081 follow-up statement
517
WGUS71 KRLX 022348
FFSRLX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
748 PM EDT SAT AUG 2 2014
WVC039-022356-
/O.CAN.KRLX.FF.W.0027.000000T0000Z-140803T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANAWHA WV-
748 PM EDT SAT AUG 2 2014
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN
KANAWHA COUNTY...
HEAVY RAIN HAVE MOVED OUT OF THE FORMER WARNING AREA. HOWEVER...
PONDING OF WATER MAY STILL COVERING THE ROADS AND LOW SPOTS.
TURN AROUND DON'T DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT HIGH WATER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3807 8149 3806 8151 3807 8152 3810 8153
3811 8152 3812 8153 3816 8154 3825 8162
3832 8144 3842 8140 3832 8127 3804 8147
$$
08What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 2:19 PM EDT, 3 hours 41 minutes earlier.
Area forecast discussion, Aug 2, 2:19 PM EDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 219 PM EDT SAT AUG 2 2014 .SYNOPSIS... AN UPPER LEVEL LOW CROSSES TONIGHT INTO SUNDAY. WEAK HIGH PRESSURE PASSES EARLY NEXT WEEK. A COLD FRONT CROSSES MID WEEK. A STRONGER HIGH THEN BUILDS IN TO CLOSE OUT THE WORK WEEK. && .NEAR TERM /THROUGH SUNDAY/... THE HRRR SEEMS TO HAVE THE BEST HANDLE ON WHAT IS CURRENTLY GOING ON ALTHOUGH NONE OF THE MODELS SEEM TO BE GRASPING WHAT APPEARS TO BE A LINE OF SHOWERS AND THUNDERSTORMS JUST AHEAD OF AN UPPER LEVEL TROUGH APPROACHING THE MIDDLE OHIO VALLEY. THAT TROUGH BECOMES A CLOSED LOW AT TIMES AS IT MOVES ACROSS TONIGHT. IT THEN OPENS UP AND PULLS OUT OF THE AREA ON SUNDAY. HAVE THE ASSOCIATED CONVECTION WANING WITH THE SUNSET TONIGHT...THEN REFIRING A BIT DURING THE HEATING OF THE DAY SUNDAY...BEFORE TRENDING DRIER FROM THE W LATE IN THE DAY...AS THE SYSTEM BEGINS PULLING OUT OF THE AREA. WILL HAVE TO WATCH THE SLOWER CELL MOVEMENT AS THE FLOW IN THE COLUMN WEAKENS UNDERNEATH THE UPPER LEVEL TROUGH AXIS. TEMPERATURES LOOKED GOOD IN LIGHT OF THE LATEST GUIDANCE. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... SHORTWAVE ENERGY PUSHES OFF TO THE EAST BEGINNING OF THE PERIOD...WITH DRIER WEATHER AS HIGH PRESSURE BUILDS IN. FLOW WILL TURN MORE SOUTHEASTERLY LATER IN THE DAY MONDAY...WITH UPSLOPE SHOWERS POSSIBLE OVER THE HIGHER TERRAIN COUNTIES. UNSETTLED WEATHER WILL RETURN TO THE AREA TUESDAY THROUGH THURSDAY AS A FRONTAL BOUNDARY SAGS SOUTH ACROSS THE AREA. STILL SOME TIMING...PLACEMENT DIFFERENCES AMONG THE MODELS...AND FOLLOWED THE TREND OF THE ECMWF IN TERMS OF POPS...WHICH IS SLOWER...AND NOT AS COOL AS THE GFS. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... UNCERTAINTY EXISTS IN THE LONG TERM PERIOD CONCERNING THE SOUTHWARD EXTENT OF A FRONTAL BOUNDARY MID WEEK...AND THE APPROACH OF ANOTHER SYSTEM...THAT SHOULD AFFECT THE AREA TOWARDS THE END OF THE PERIOD. KEPT A BROAD BRUSH OF POPS...AND OVERALL UNSETTLED WEATHER TREND DURING THE EXTENDED PERIOD. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... THUNDERSTORMS ARE LIKELY TOO INCREASE IN AREA COVERAGE IN THE HEAT OF THE AFTERNOON...AND IN RESPONSE TO AN UPPER LEVEL TROUGH APPROACHING FROMM THE W. THESE STORMS WILL DISSIPATE AFTER SUNSET. DENSE VALLEY FOG IS LIKELY OVERNIGHT INTO SUNDAY MORNING. MVFR STRATOCU MAY ALSO SHOW UP OVER EASTERN WV TONIGHT. SUNDAY WILL BE A MAINLY VFR DAY ONCE THE FOG BURNS OFF...AS THE UPPER LEVEL TROUGH PULLS OUT OF THE AREA...WITH ISOLATED TO SCATTERED CONVECTION MOVING EWD. FLOW SFC AND ALOFT WILL BE LIGHT AND VARIABLE...BECOMING LIGHT NW ALOFT OVERNIGHT AND SUNDAY. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY... FORECAST CONFIDENCE: MEDIUM TO HIGH. ALTERNATE SCENARIOS: TIMING AND PLACEMENT OF CONVECTION MAY VARY INTO THIS EVENING. TIMING AND EXTENT OF FOG MAY VARY...ALTHOUGH CONFIDENCE IN DENSE FOG IN GENERAL IS HIGH. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H M M L HTS CONSISTENCY H H H H H H H H H M M L BKW CONSISTENCY H H H H H H H M M M H H EKN CONSISTENCY H H H H H H H H M L L L PKB CONSISTENCY H H H H H H H H H H M H CKB CONSISTENCY H H H H H H H H H M M L AFTER 18Z SUNDAY... VLIFR IN DENSE RIVER VALLEY FOG OVERNIGHT AND EARLY MORNING AS FOG SEASON IS UPON US...AND WEAK HIGH PRESSURE BUILDS ACROSS THE AREA EARLY NEXT WEEK. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...TRM/RPY/30 NEAR TERM...TRM SHORT TERM...SL LONG TERM...SL AVIATION...TRM
Hazardous weather outlook, Aug 2, 2:59 AM EDT, 15 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 259 AM EDT SAT AUG 2 2014 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-030700- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 259 AM EDT SAT AUG 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 2, 5:07 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
507 PM EDT SAT AUG 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG BARBOURSVILLE 38.40N 82.29W
08/02/2014 CABELL WV EMERGENCY MNGR
POWER LINES AND TREES DOWN ALONG MCCOMAS AND MARTHA
ROADS IN BARBOURSVILLE
&&
EVENT NUMBER RLX1401134
SLLocal storm report, Aug 2, 5:08 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
508 PM EDT SAT AUG 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG ONA 38.42N 82.21W
08/02/2014 CABELL WV EMERGENCY MNGR
TREES DOWN ALONG HOWELLS MILL ROAD
&&
EVENT NUMBER RLX1401135
SLLocal storm report, Aug 2, 5:09 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
509 PM EDT SAT AUG 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM TSTM WND GST 1 W TEAYS VALLEY 38.45N 81.95W
08/02/2014 E50 MPH PUTNAM WV NWS EMPLOYEE
&&
EVENT NUMBER RLX1401136
MZLocal storm report, Aug 2, 5:16 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
516 PM EDT SAT AUG 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 1 S LOUISA 38.09N 82.60W
08/02/2014 E0.70 INCH LAWRENCE KY EMERGENCY MNGR
ON KY ROUTE 3
&&
EVENT NUMBER RLX1401137
MZLocal storm report, Aug 2, 5:28 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
528 PM EDT SAT AUG 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG HUNTINGTON 38.41N 82.43W
08/02/2014 CABELL WV PUBLIC
LARGE TREE LIMB FELL ON TRUCK NEAR 9TH AVE AND 24TH ST
&&
EVENT NUMBER RLX1401138
MZLocal storm report, Aug 2, 5:40 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
540 PM EDT SAT AUG 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM TSTM WND DMG 6 SW FRAZIERS BOTTOM 38.52N 82.08W
08/02/2014 MASON WV TRAINED SPOTTER
TREE LIMBS DOWN
&&
EVENT NUMBER RLX1401139
MZThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 4:16 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Lincoln, Mason | 44 min |
| Aug 2, 4:58 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha, Putnam | 62 min |
| Aug 2, 6:14 PM EDT | Special Weather Statement | RLX | Wyoming | 61 min |
| Aug 2, 6:20 PM EDT | Special Weather Statement | RLX | Fayette, Nicholas | 55 min |
| Aug 2, 7:42 PM EDT | Flash Flood Warning | RLX | Braxton, Lewis, Upshur | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.